MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US TAPER CEM STEM 13X150MM; UNIVERSAL KNEE STEMS AND SLEEVES : KNEE STEMS

DEPUY ORTHOPAEDICS INC US TAPER CEM STEM 13X150MM; UNIVERSAL KNEE STEMS AND SLEEVES : KNEE STEMS
Model Number 86-6499
Medical Device Problem Codes Fracture (1260); No Apparent Adverse Event (3189)
Health Effect - Clinical Codes Fatigue (1849); Bone Fracture(s) (1870); Pain (1994); Discomfort (2330); Swelling/ Edema (4577); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/08/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Surgeon reported to bfarm: "after revision prosthesis of (b)(6) 2021, the patient made a wrong movement in the swimming pool and had pain afterwards.Radiologically, there was a fracture of the connection between the stem and the sleeve with a non-consolidated distal femur fracture on the right." doi: (b)(6) 2021.Dor: (b)(6) 2022.Right side.
 
Additional Manufacturer Narrative
Product complaint # (b)(4) mfr# 1818910-2022-19221 is being retracted since it was found to be a duplicate of mrf# 1818910-2022-19644.Mfr# 1818910-2022-19644 will be kept for investigation purposes.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: the device associated with this report was not returned for analysis.Review of the photographic evidence confirmed the complaint.The femoral stem has fractured.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: a manufacturing record evaluation was performed for the finished device 866499 lot number d20031654, and no non-conformances/ manufacturing irregularities were identified 1) quantity manufactured: (b)(4).2) date of manufacture: 16-mar-2020.3) any anomalies or deviations identified in dhr: no non-conformance were identified.4) expiry date: 28-feb-2030.5) ifu reference: ifu-0902-00-252.Device history review: a manufacturing record evaluation was performed for the finished device 866499 lot number d20031654, and no non-conformances/ manufacturing irregularities were identified.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information that has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information that was not available for the initial report is obtained, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: the device associated with this report was not returned for analysis.Review of the photographic evidence confirmed the complaint.The femoral stem has fractured.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.According to the information received, ¿surgeon reported to bfarm: "after revision prosthesis of (b)(6) 2021, the patient made a wrong movement in the swimming pool and had pain afterwards.Radiologically, there was a fracture of the connection between the stem and the sleeve with a non-consolidated distal femur fracture on the right.¿ the photo was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection from attachment (b)(4) x-rays.Review of the photographic evidence confirmed the complaint.The femoral stem has fractured.Based on the provided information, the potential cause for the reported event cannot be established.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.A manufacturing record evaluation was performed for the finished device 866499 lot number d20031654, and no non-conformances/ manufacturing irregularities were identified 1) quantity manufactured: (b)(4).2) date of manufacture: 16-mar-2020.3) any anomalies or deviations identified in dhr: no non-conformance were identified.4) expiry date: 28-feb-2030.5) ifu reference: ifu-0902-00-252.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed as the observed condition of the taper cem stem 13x150mm would contribute to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: a manufacturing record evaluation was performed for the finished device 866499 lot number d20031654, and no non-conformances/ manufacturing irregularities were identified 1) quantity manufactured: (b)(4).2) date of manufacture: 16-mar-2020.3) any anomalies or deviations identified in dhr: no non-conformance were identified.4) expiry date: 28-feb-2030.5) ifu reference: ifu-0902-00-252.Device history review: a manufacturing record evaluation was performed for the finished device 866499, lot number d20031654, and no non-conformances/ manufacturing irregularities were identified.
 
Event or Problem Description
Additional information received: on (b)(6) 2021 the patient had a right knee arthroplasty.On (b)(6) 2022 revision due to material fatigue, pain and discomfort.Legal note stated the patient underwent a revision surgery to exterminate the knee prosthesis due to a fracture of the distal femoral srom stem.The revision due to implant fracture of the sleeve/shaft connection of than srom prosthesis.The diagnosis was tear-up of the medical retinaculum and dislocation of the coupling mechanism with luxated right knee inlay in central distal femoral replacement.During the inpatient stay, a clear effusion was noticed and punctured.A stryker dali miles cable was revised during this procedure (stryker is already aware of the cable revision).
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees hat the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H11 additional narrative: added: d9.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).Investigation summary: according to the information received, "after revision prosthesis of (b)(6) 2021, the patient made a wrong movement in the swimming pool and had pain afterwards.Radiologically, there was a fracture of the connection between the stem and the sleeve with a non-consolidated distal femur fracture on the right." the taper cem stem 13x150mm (lot d20031654) was returned to medtech orthopaedics for investigation.The medtech orthopaedics team performed a visual inspection and conducted an evaluation at the warsaw materials research laboratory.Visual analysis revealed that the distal portion of the stem was securely retained within the mating sleeve.Evaluation of the distal fracture surface suggested a lateral initiation region with medial final failure region.Additionally, stereomicroscopic evaluation of the distal fracture surface revealed ratchet marks near the initiation region, suggesting multiple lateral initiation sites.Scanning electron microscopy (sem) was performed on the distal fracture surface and revealed fatigue striations, indicative of fatigue crack initiation and propagation.Detailed evaluation of the lateral aspect of the fracture surface suggested at least three initiation sites from the lateral aspect of the stem.The majority of the fracture surface not obscured by burnishing exhibited fatigue fracture features.The likely overload region comprises approximately 15% of the surface, as evidenced by ductile dimples observed on the medial aspect of the fracture surface.The stem was cyclically loaded beyond the material limit, resulting in fatigue crack initiation and propagation.The majority of the fracture surface exhibiting fatigue characteristics is consistent with low stress high cycle fatigue, as higher stresses would lead to a larger overload region.No material or manufacturing defects were observed that could have contributed to fracture initiation and/or propagation to failure.All evidence suggests the stem exhibited high strength and good ductility.There is no indication that a design or manufacturing issue has caused or contributed to the reported event.Although the stem failure cannot be traced to design or manufacturing, a definite root cause cannot be established due to there being multiple factors that may influence.However, in support of the evaluation performed, the observed fracture of the taper cem stem 13x150mm may have been caused by the reported "wrong" movement of the patient.Consideration must be given to all potential influences such as surgical process, patient variables (e.G.Activity level and use), anatomical considerations and patient changes over time.Any conclusions from the investigational input provided have to be placed into context with all other relevant factors.A manufacturing record evaluation was performed for the finished device (b)(4) lot number d20031654, and no non-conformances/ manufacturing irregularities were identified the overall complaint was confirmed as the observed condition of the taper cem stem 13x150mm would contribute to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: 1) quantity manufactured: (b)(4).2) date of manufacture: 16-mar-2020.3) any anomalies or deviations identified in dhr: no non-conformance were identified.4) expiry date: 28-feb-2030.5) ifu reference: ifu-0902-00-252.Device history review: a manufacturing record evaluation was performed for the finished device (b)(4) lot number d20031654, and no non-conformances/ manufacturing irregularities were identified h11 additional narrative: corrected: h3.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: according to the information received, ¿after revision prosthesis of (b)(6) 2021, the patient made a wrong movement in the swimming pool and had pain afterwards.Radiologically, there was a fracture of the connection between the stem and the sleeve with a non-consolidated distal femur fracture on the right¿.Radiological images of the reported taper cem stem 13x150mm (lot.D20031654) were provided for review; (b)(4).Review of the radiological images (pp.44¿47) revealed a fractured femoral stem extension at the distal section, used in conjunction with what appears to be a right s-rom¿ noiles¿ rotating hinge knee system.There is no indication that a design or manufacturing issue has caused or contributed to the reported event.Although the stem failure cannot be traced to design or manufacturing, a definite root cause cannot be established due to there being multiple factors that may influence.However, in support of the evaluation performed, the observed fracture of the taper cem stem 13x150mm may have been caused by the reported "wrong" movement of the patient.Consideration must be given to all potential influences such as surgical process, patient variables (e.G.Activity level and use), anatomical considerations and patient changes over time.Any conclusions from the investigational input provided have to be placed into context with all other relevant factors.A manufacturing record evaluation was performed for the finished device 866499 lot number d20031654, and no non-conformances/ manufacturing irregularities were identified as the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.The overall complaint was confirmed as the observed condition of the taper cem stem 13x150mm would contribute to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: 1) quantity manufactured: (b)(4).2) date of manufacture: 16-mar-2020.3) any anomalies or deviations identified in dhr: no non-conformance were identified.4) expiry date: 28-feb-2030.5) ifu reference: ifu-0902-00-252.Device history review: a manufacturing record evaluation was performed for the finished device 866499 lot number d20031654, and no non-conformances/ manufacturing irregularities were identified.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H11 additional narrative: added: b5, d4 (expiry date).Corrected: d4 (primary udi number), h4.Recaptured codes on h6 (health effect - clinical code, type of investigation).If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
Medical records have been received and reviewed by the clinician: on (b)(6) 2021, patient received their first knee revision.Primary knee implants of unknown manufacture were explanted, and a depuy s-rom noiles rotating hinged knee was implanted.The patella was also resurfaced at this time, based upon the evidence of the x-ray "sunrise" views.The reason for the revision was not provided.On (b)(6) 2021, x-rays identify a distal femoral periprosthetic bone fracture, which was then treated with orif (cerclage cables) and a 2nd right knee revision, on 15-dec-2021.The tibial tray and stem components were retained, but the insert and femoral s-rom noiles femoral side components were revised, replaced with depuy s-rom cemented femoral stem, sleeve, and s-rom hinged femur, as well as a hinged insert.(b)(6) 2022, x-ray notes patient experienced a distal femoral implant stem fracture, at the stem to sleeve junction, treated with a 3rd knee revision on 09-sep-2022.The tibial side and patella implants were retained, and all femoral side components (stem, sleeve, and hinged s-rom femur) and the hinged insert were revised, converting to a cemented stemmed distal femur replacement hinged rotating construct (lps stem extension, 2 segmental components, and distal femur replacement component) with rotating hinged insert.On (b)(6) 2022, x-rays show dislocation of the rotating hinged insert, with the post having come out of the tibial tray well, and folded back posteriorly.On 27-sep-2025, knee was revised for an open knee reduction of the dislocated insert with insert exchange on the right side due to dislocation of the coupling mechanism.Only the insert was revised--all other products were retained.This was the 4th knee revision of the right knee.There are presently two linked complaints for this patient, with (b)(4).These will be reviewed, to be certain both the 2nd (on 15-dec-2021) and 3rd (09-sep-2022) right knee revisions are appropriately captured, and an additional complaint added to capture the knee dislocation event treated on 27-sep-2025.Note: the first knee revision does not require capture at this time, as the manufacturer of the revised knee components remains unknown.

Brand Name
TAPER CEM STEM 13X150MM
Common Device Name
UNIVERSAL KNEE STEMS AND SLEEVES : KNEE STEMS
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
JJM (SUZHOU) LTD. 3006356043
no.299 changyang st
suzhou industrial park
suzhou jiangsu 21512 -6
CH   21512-6
Manufacturer Contact
kate karberg
700 orthopaedic dr.
warsaw, IN 46581-0988
3035526892
MDR Report Key15519157
Report Number1818910-2022-19221
Device Sequence Number11431499
Product Code JWH
UDI-Device Identifier10603295217206
UDI-Public(01)10603295217206(17)300228(10)D20031654
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K882234
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number86-6499
Device Catalogue Number866499
Device Lot NumberD20031654
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/12/2022
Supplement Date Received by Manufacturer10/05/2022
10/12/2022
12/01/2022
05/21/2025
05/21/2025
08/13/2025
10/03/2025
10/17/2025
11/25/2025
02/27/2026
Initial Report FDA Received Date09/30/2022
Supplement Report FDA Received Date10/11/2022
10/13/2022
12/01/2022
06/02/2025
06/02/2025
08/19/2025
10/06/2025
10/20/2025
12/04/2025
03/02/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/18/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LPS UNIV TIB HIN INS MED 16MM.; LPS UNIV TIB HIN INS MED 16MM.; MBT REVISION CEM TIB TRAY SZ 4.; MBT REVISION CEM TIB TRAY SZ 4.; MBT TRAY SLEEVE POR M/L 29MM.; MBT TRAY SLEEVE POR M/L 29MM.; PFC MOD KNEE SYS TIB FIT FLU STEM 12X75.; PFC MOD KNEE SYS TIB FIT FLU STEM 12X75.; SIG RPF AOX INS SZ 4 10MM.; SIG RPF AOX INS SZ 4 10MM.; TAPERED CEMENTED STEMS 13X150MM.; UNIVERSAL STEM 75X20MM FLUTED.; UNIVERSAL STEM 75X20MM FLUTED.; UNIVERSAL STEM 75X24MM FLUTED.; UNIVERSAL STEM 75X24MM FLUTED.; UNK KNEE FEMORAL SLEEVE.; UNK KNEE FEMORAL SLEEVE.; UNKNOWN KNEE FEMORAL STEM.; UNKNOWN KNEE FEMORAL STEM.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR
Patient SexMale